- Clinical science
Clostridioides difficile (C. difficile; formerly known as Clostridium difficile) is a gram-positive bacillus that may cause antibiotic-associated diarrhea. Rates of C. difficile infection are particularly high among hospitalized patients and residents in long-term care facilities because C. difficile spores are easily transmitted (fecal-oral route) and difficult to eradicate. The bacterium is resistant to multiple antibiotics, so colonization with C. difficile most commonly occurs following antibiotic treatment of other diseases. The resulting damage to the intestinal flora promotes infection, which may be accompanied by high fever, abdominal pain, and foul-smelling diarrhea. The most severe form of C. difficile infection is pseudomembranous colitis, which can lead to ileus, sepsis, and toxic megacolon. In most cases, however, colonization results in asymptomatic carriage. Diagnosis is usually made via detection of the C. difficile toxin, C. difficile glutamate dehydrogenase antigen, and/or corresponding genes in stool samples. C. difficile infection is treated with oral vancomycin or oral fidaxomicin. Following diagnosis, strict adherence to hygiene measures and patient isolation is essential, especially in hospitals and other healthcare settings.
- ∼ 220,000 cases in hospitalized patients and ∼ 13,000 deaths per year in the US 
- Individuals > 65 years old are at increased risk for hospital-acquired infections. 
Epidemiological data refers to the US, unless otherwise specified.
- Pathogen: Clostridioides difficile 
- Route of infection: fecal-oral transmission of ubiquitous bacteria 
- Antibiotic treatment
Other risk factors
- Gastric acid suppression (e.g., with proton pump inhibitors)
- Active site at N-terminal domain
- Central hydrophobic domain
- Binding site at C-terminal domain
- Mechanism of action: binding to brush border of enterocytes; → endocytosis → change of conformation → exposure of active domain → glycosylation of target proteins (e.g., Rac, Cdc42, RhoA) → disruption of actin cytoskeleton functioning → increase in epithelial permeability and apoptosis → diarrhea
Mechanism of action
- Binding to brush border of enterocytes; → endocytosis → change of conformation → exposure of active domain → glycosylation of target proteins (e.g., Rac, Cdc42, RhoA) → disruption of actin cytoskeleton functioning → increase in epithelial permeability and apoptosis → diarrhea
- Can also result in pore formation within the endosomal membrane via insertion of the translocation domain → release of endosomal content into the cytosol → cytopathic effect
Symptoms of C. difficile-associated diarrhea (CDAD) usually develop during antibiotic treatment or 2–10 days following its initiation; however, 25–40% of cases manifest as late as 10 weeks following treatment.
- Watery diarrhea, characteristically foul-smelling
- Cramping abdominal pain, nausea, anorexia
- Fever and dehydration (especially in severe cases)
- Fulminant colitis: abdominal distention and severe hypovolemia
- Recurrent disease: symptom reoccurrence 2–8 weeks following the end of treatment (10–40% of cases)
Patient history and clinical presentation are strong indicators for diagnosis of infection, which is then confirmed by identification of the pathogen's genes or corresponding toxins in the stool. Further diagnostics, such as blood tests or imaging, may be used to assess the severity of disease and/or the presence of complications.
- Treatment with antibiotics in the last three months
- Recent hospitalization
Stool tests 
- Children < 12 months old: if pseudomembranous colitis or toxic megacolon is suspected or if there is clinically significant diarrhea that cannot be explained by other causes
- Children 1–2 years old: if all other infectious and noninfectious causes have been ruled out
- Children ≥ 2 years old: if there is prolonged or worsening diarrhea in children with risk factors (e.g., inflammatory bowel disease, immunocompromising conditions) or relevant exposures (e.g., recent antibiotic treatment, contact with the healthcare system)
- Adults: unexplained, new-onset, loose stool ≥ 3 times in 24 hours
- Confirmatory tests of choice
- Elevated serum creatinine (possible kidney injury caused by dehydration) 
- Lowered serum albumin 
- Electrolyte imbalance, particularly hypokalemia (caused by severe diarrhea) 
- Elevated lactate levels 
- Abdominal x-ray/CT scan: : detection of , abscesses, perforation, or evidence of pseudomembranous colitis
Colonoscopy or sigmoidoscopy 
- Not indicated if C. difficile is suspected based on clinical findings, laboratory tests, and/or response to empiric treatment
- Perform cautiously (increased risk of perforation).
Disease severity 
- Nonsevere: leukocytosis < 15,000/mm3 and serum creatinine < 1.5 of baseline
- Severe: leukocytosis ≥ 15,000/mm3 OR serum creatinine ≥ 1.5 of baseline
- Fulminant: decreased blood pressure, shock, ileus or toxic megacolon
General measures 
- Discontinue the precipitating antibiotic.
- Fluid replacement
- Avoid antidiarrheals (e.g., loperamide).
Medical therapy 
- If clinical suspicion for CDAD is high, empiric antibiotic treatment may be initiated before laboratory confirmation of C. difficile. 
- Nonsevere cases
- Severe cases
- Fulminant cases
Fecal microbiota transplantation (FMT) 
- Indication: recurrent C. difficile infections in a patient who has not responded to at least two appropriate antibiotic regimens
- Detection: C. difficile toxin stool test for at-risk patients with recent onset of diarrhea
- Single-bed room with designated bathroom facilities (up to 2 days after symptoms subside)
- Cohort isolation is possible if control measures are implemented.
- Personal protective equipment: Wear gloves and a protective gown (change after each patient); a mask is not necessary.
- Hand hygiene: Wash thoroughly with soap and water.
Consistent disinfection of potentially contaminated surfaces with sporicidal oxidants such as peracetic acid or sodium hypochlorite
- Autoclaving is also sporicidal and can be used to sterilize equipment.